Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 12, NWS Twin Cities, MN

June 10, 2023Carver County, McLeod County, Wright County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 10, 2023, 3:03 PM CDT for Carver County, McLeod County, Wright County, Minnesota. It was in force for 42 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2023, 3:03 PM CDT (20:03 UTC)
Expired
Jun 10, 2023, 3:45 PM CDT
In force
42 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carver County, MN, McLeod County, MN, Wright County, MN

The radar

The Minneapolis radar (KMPX), 43 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 3:05 PM CDTTSTM WND DMGHoward Lake, MNNumerous trees and power lines down.
Jun 10, 3:15 PM CDTTSTM WND DMG4 Ssw Waverly, MNSeveral large tree limbs down. Hay field flattened. Beans shredded. Other crops also destroyed by combination of hail and damaging wind.
Jun 10, 3:15 PM CDTTSTM WND DMGWinsted, MNNumerous large limbs down in the city of Winsted with 2 roads blocked by downed trees.
Jun 10, 3:15 PM CDTHAIL 14 Ssw Waverly, MNHail was mostly dime to nickel size, but some were as large as quarters. Hail accumulated in small drifts.
Jun 10, 3:19 PM CDTTSTM WND GST 593 Ne Winsted, MNMesonet station FW4584 Winsted.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WUUS53 KMPX 102003
SVRMPX
MNC019-085-171-102045-
/O.NEW.KMPX.SV.W.0012.230610T2003Z-230610T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
303 PM CDT Sat Jun 10 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Wright County in central Minnesota...
  Northeastern McLeod County in central Minnesota...
  Northwestern Carver County in east central Minnesota...

* Until 345 PM CDT.

* At 303 PM CDT, a severe thunderstorm was located over Howard Lake,
  or 10 miles southwest of Buffalo, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Law enforcement.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Montrose around 320 PM CDT.

Other locations in the path of this severe thunderstorm include
Winsted and Watertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near local area lakes, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4510 9415 4515 9397 4496 9381 4491 9410
TIME...MOT...LOC 2003Z 334DEG 15KT 4510 9405 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

BPH
3 follow-up statements
143 
WWUS53 KMPX 102024
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
324 PM CDT Sat Jun 10 2023

MNC019-085-171-102045-
/O.CON.KMPX.SV.W.0012.000000T0000Z-230610T2045Z/
Wright MN-McLeod MN-Carver MN-
324 PM CDT Sat Jun 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTH CENTRAL WRIGHT...NORTHEASTERN MCLEOD AND NORTHWESTERN
CARVER COUNTIES...

At 323 PM CDT, a severe thunderstorm was located near Winsted, or 15
miles south of Buffalo, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Watertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near area lakes, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4505 9410 4509 9392 4496 9381 4491 9410
TIME...MOT...LOC 2023Z 335DEG 18KT 4498 9398 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BPH
559 
WWUS53 KMPX 102034
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
334 PM CDT Sat Jun 10 2023

MNC019-085-171-102045-
/O.CON.KMPX.SV.W.0012.000000T0000Z-230610T2045Z/
Wright MN-McLeod MN-Carver MN-
334 PM CDT Sat Jun 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTH CENTRAL WRIGHT...NORTHEASTERN MCLEOD AND NORTHWESTERN
CARVER COUNTIES...

At 334 PM CDT, a severe thunderstorm was located near Mayer, or 17
miles south of Buffalo, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Watertown and Winsted. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near local area lakes, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4499 9409 4503 9388 4496 9381 4491 9410
TIME...MOT...LOC 2034Z 330DEG 15KT 4494 9393 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BPH
777 
WWUS53 KMPX 102038
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
338 PM CDT Sat Jun 10 2023

MNC019-085-171-102048-
/O.EXP.KMPX.SV.W.0012.000000T0000Z-230610T2045Z/
Wright MN-McLeod MN-Carver MN-
338 PM CDT Sat Jun 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WRIGHT...
NORTHEASTERN MCLEOD AND NORTHWESTERN CARVER COUNTIES WILL EXPIRE AT
345 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds and heavy rain are still
possible with this thunderstorm.

LAT...LON 4499 9409 4503 9388 4496 9381 4491 9410
TIME...MOT...LOC 2038Z 334DEG 15KT 4493 9392 

$$

BPH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:56 PM CDT, 7 minutes earlier.

Area forecast discussion, Jun 10, 2:56 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
256 PM CDT Sat Jun 10 2023

.DISCUSSION...(This evening through Saturday)
Issued at 256 PM CDT Sat Jun 10 2023

KEY MESSAGES:

- Isolated to scattered thunderstorms this afternoon and evening,
  small hail and heavy rain are the main impacts.

- Cooler and dry Sunday, followed by a return to above normal warmth
  and continued dry conditions next week.

This evening and tonight... As the cold front moves through this
evening thunderstorms will continue. The main impacts will continue
to be heavy rain and small hail. The lack of any significant shear
will be prohibitive for strong to severe storms. This will likely
lead to more pulse convection and without sustained updrafts it will
be hard to see large hail. With precipitable water values of up to
1.5 inches these storms could produce heavy rain. For this to have a
flooding impact though, they will need to be largely stationary and
storm motions so far this afternoon have not supported that for the
storms with heavy rain. Based on the the CAMs and the last run of the
HREF all convection should come to an end by late this evening into
early tonight. Storms that have formed this evening will move in a
generally southerly direction with much lower chances for storms
behind them. Cooler tonight behind the cold front with overnight lows
in the mid 40s to lower 50s.

Sunday through Wednesday... High pressure settles in behind the
frontal passage providing for cooler and dry conditions on Sunday.
Highs will be much cooler in the upper 60s to mid 70s. So cool and
sunny will be the main story for Sunday. High pressure continues into
early next week, but a warming trend returns with temperatures
peaking on Tuesday with highs in the 80s. Without an increase in
moisture this will lead to much lower RH values falling into the 20s.
This will provide for a period of elevated fire weather, if we can
also get some higher winds it could become near critical.

Thursday through Saturday... Temperatures will moderate later next
week behind a midweek cold frontal passage. Once the upper low that
is stuck over Michigan for the early to mid part of the week moves
out the upper flow will shift. This will allow for small feature to
move through aloft that could provide for the synoptic lift and
therefore rain late next week. Not yet a strong signal, but all the
deterministic models show some source of lift. Among the wider
ensemble data there remains a wider variety of QPF values.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1220 PM CDT Sat Jun 10 2023

Main impact today will be isolated to scattered thunderstorms this
afternoon. Kept everything in TEMPO today due to the isolated to
scattered nature of the storms. Like we have seen over the past few
weeks some will get storms while others will remain VCTS. Should be
VFR throughout with MVFR to IFR in thunderstorms. Behind the front we
should see some gustier winds up to around 20 knots.

KMSP... Still looking at afternoon timing for the chance of
thunderstorms. Thunderstorm threat would mainly be for heavy rain and
reduced visibility.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind NW 10-15 kts.
Tue...VFR. Wind NW 10 kts.
Wed...VFR. Wind W 5-10 kts becoming NW.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...NDC
AVIATION...NDC
Hazardous weather outlook, Jun 10, 3:35 AM CDT, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
335 AM CDT Sat Jun 10 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
110900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
335 AM CDT Sat Jun 10 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected through this evening. Severe
weather is not expected, but a few storms could produce locally
heavy rain, gusty winds, and small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Low relative humidity levels may produce elevated fire weather
conditions Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jun 10, 2:13 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
213 PM CDT Sat Jun 10 2023

MNZ049-059-102000-
Stearns MN-Wright MN-
213 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of northwestern Wright
and southeastern Stearns Counties through 300 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm
north of Annandale, or 14 miles south of St. Cloud, moving south at
15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buffalo, Annandale, Maple Lake, French Lake, South Haven, Fairhaven
and Rassat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4515 9388 4511 9426 4538 9424 4540 9405
TIME...MOT...LOC 1911Z 349DEG 13KT 4533 9413

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

TDK
Special weather statement, Jun 10, 2:58 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
258 PM CDT Sat Jun 10 2023

MNZ059-066-068-102045-
McLeod MN-Carver MN-Wright MN-
258 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of southwestern Wright,
northeastern McLeod and northwestern Carver Counties through 345 PM
CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm over
Howard Lake, or 11 miles southwest of Buffalo, moving south at 15
mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Montrose, Winsted, Howard Lake, Waverly and Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4513 9416 4516 9400 4492 9385 4490 9411
TIME...MOT...LOC 1957Z 342DEG 13KT 4510 9407

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 2:13 PM CDTSpecial Weather StatementMPXWright47 min
Jun 10, 2:58 PM CDTSpecial Weather StatementMPXWright47 min
Jun 10, 3:33 PM CDTSpecial Weather StatementMPXCarver42 min
Jun 10, 4:03 PM CDTSpecial Weather StatementMPXCarver27 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.